Pennsylvania, 2017

Damaging Winds in Pennsylvania, September 4, 2017

September 4, 2017 · NWS CLE · 2 events in 1 county or zone

A strong cold front crossed western Pennsylvania during the late evening hours of September 4th. A line of showers and thunderstorms developed ahead of this front and moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front crossed western Pennsylvania during the late evening hours of September 4th. A line of showers and thunderstorms developed ahead of this front and moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 4, 10:07 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 4, 10:07 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1107 PM EDT Mon Sep 4 2017

.SYNOPSIS...
A cold front from lower Michigan to near Chicago will move
southeast across the local area tonight. An upper level trough
will linger over the region into Friday. High pressure will
shift east over the Ohio Valley by Saturday and remain in place
into early next week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Severe thunderstorm watch has been allowed to expire. Otherwise,
thunderstorms producing very heavy rain continue to move east
across the area. There is still the possibility for isolated
severe thunderstorms ahead of the cold front and will continue
to monitor as they progress east. Showers and thunderstorms
should be east of the area by morning.

Previous Discussion...

The waiting game in on and the local area is still hours away
from the first storm. Still going with the 23z to 00z time frame
before the first storms reach TOL. The area remains outlooked
for severe weather which seems reasonable given the front and
steep lapse rates in mid levels. Have to wonder how the loss of
daytime heating will impact the strength of the storms. Will go
ahead a give all locations a 4 to 5 hours window of precip with
a couple hours of 80 plus pops with the line of thunderstorms.
By 12z precip chances will be confined to the southeast end of
the area. Not sure how much shower activity there will be on
Tuesday as an upper trough settles over the region. Will try to
keep the southwest end of the area dry tomorrow but will keep
chance wording going elsewhere. Showers are also possible
downwind of the lake tomorrow night. It's going to be more like
early October than early September the next couple of days.
Have used a blend of guidance for temps during the period given
the changing airmass.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A large trough will be anchored across the Eastern US Wednesday and
Thursday before slowly lifting off to the northeast on Friday. With
this trough will come a chance of rain showers for everyone
Wednesday as the primary vort max moves through. Can't rule out a
rumble of thunder across the Primary Snowbelt region thanks to cool
temperatures aloft and relatively warm lake temperatures. Heading
into Wednesday night the precipitation will taper off across
western areas, with a continued chance of showers across
northeast Ohio into northwest Pennsylvania.

A short-wave trough will move through the area Thursday, ramping up
precipitation chances once again. A few thunderstorms can't be ruled
out across the Primary Snowbelt Thursday afternoon as the coolest
air associated with this trough will be overhead.

Some lake-effect showers will continue to be possible on Friday.
Temperatures through the short-term will be well below normal with
highs generally in the middle 60s each day.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Upper level trough will be east of the region Friday night into
Saturday with cooler air spilling across Lake Erie. A few showers
may linger across NE OH into NW PA into Saturday morning. High
pressure will then take control of the region by Saturday afternoon
and persist into Monday.

The coolest day of the long term will be Saturday with highs in the
60s. Warmer Sunday into Monday but still cooler than seasonal
averages. Highs upper 60s to mid 70s.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
Line of strong thunderstorms will continue to move east across
the area this evening. Possibility for strong damaging winds and
maybe some large hail with the thunderstorms. Sustained winds
expected to be around 15 knots with gusts to 30 knots this
evening ahead of the front. Winds will diminish overnight after
frontal passage. Expecting some showers to develop late tonight
and move northeast across the eastern half of the forecast area.
Will mention vicinity showers in the east half of the area late
tonight. Otherwise, improving conditions through the morning
tomorrow.

OUTLOOK...Areas of Non-VFR Tuesday into Friday for mainly the
snowbelt.

&&

.MARINE...
A cold front will move southeast across the lake late this evening
into tonight. Ahead of the front, strong southwest winds will
continue at 15 to 25 knots. Winds will turn out of the northwest and
diminishing to around 10 knots behind the frontal passage. Expect
strong to severe thunderstorms to accompany the front as well. The
Small Craft Advisory continues through 4AM for the entire lakeshore
and the Beach Hazard Statement remains in effect for Erie PA
lakeshore through the same time. West to mainly northwest flow at 10
to 15 knots or less will persist through much of the period Tuesday
through Friday as a large trough takes hold across the region.
Expecting showery weather much of the period Wednesday through
Friday with the cool air over the warmer Lake Erie waters with
thunder also possible Wednesday and Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Beach Hazards Statement until 4 AM EDT Tuesday for PAZ001.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ146>149.

&&

SYNOPSIS...Kubina
NEAR TERM...Kubina/Lombardy
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...Lombardy
MARINE...Mottice
Hazardous weather outlook, Sep 4, 10:01 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1101 PM EDT Mon Sep 4 2017

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ002-003-060315-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Southern Erie-
1101 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-060315-
Northern Erie-
1101 PM EDT Mon Sep 4 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 6:58 PM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
758 PM EDT MON SEP 4 2017

OHZ006-008-017-018-050100-
Seneca-Wood-Hancock-Sandusky-
758 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SENECA...
SANDUSKY...WOOD AND HANCOCK COUNTIES...

At 755 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bowling Green to Hoytville to
northwest of McComb. Movement was east at 40 to 45 mph.

Wind gusts to 45 mph and small hail will be possible. Locally heavy
rainfall will also cause ponding of water on area roadways.

Locations that may be impacted include...Findlay, Bowling Green,
Tiffin, Fremont, Fostoria, Bluffton, Bellevue, Clyde, North
Baltimore, Gibsonburg, McComb, Weston, Arlington, Green Springs,
Arcadia, Rawson, Vanlue, Van Buren, New Riegel and Ballville.

LAT...LON 4141 8387 4143 8384 4154 8342 4140 8342
      4142 8285 4126 8285 4099 8331 4099 8346
      4091 8348 4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 2355Z 269DEG 38KT 4134 8366 4110 8395 4098 8439

Mullen
Local storm report, Sep 4, 8:01 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
901 PM EDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
09/04/2017                   LUCAS              OH   TRAINED SPOTTER

            TREE DOWN ON NAOMI DR. POWER LINES DOWN ALSO

0715 PM     HAIL             5 NNE TOLEDO            41.73N 83.55W
09/04/2017  E1.00 INCH       LUCAS              OH   911 CALL CENTER

0715 PM     HAIL             5 NNE TOLEDO            41.73N 83.55W
09/04/2017  M1.00 INCH       LUCAS              OH   TRAINED SPOTTER

0720 PM     FUNNEL CLOUD     MILLBURY                41.56N 83.43W
09/04/2017                   WOOD               OH   TRAINED SPOTTER

            WALL CLOUD AND FUNNEL CLOUDS REPORTED

0726 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
09/04/2017                   LUCAS              OH   TRAINED SPOTTER

            SIDING BLOWN OFF HOUSE AT DETROIT AND PHILLIPS

0729 PM     HEAVY RAIN       TOLEDO                  41.66N 83.58W
09/04/2017  M0.00 INCH       LUCAS              OH   TRAINED SPOTTER

            1.50 INCHES IN 30 MINUTES AT BANCROFT AND REYNOLDS ROADS.
            2.25 INCHES OF RAIN IN 30 MINUTES AT CENTRAL AND UPTON
            ROADS

0800 PM     HEAVY RAIN       2 W PORT CLINTON        41.51N 82.98W
09/04/2017  E0.00 INCH       OTTAWA             OH   TRAINED SPOTTER

            1.50 INCHES OF RAIN AT ROUTE 163 AND WOLF ROADS

&&

WILLARD
Special weather statement, Sep 4, 8:08 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
908 PM EDT MON SEP 4 2017

OHZ017>019-027>029-050200-
Crawford-Seneca-Wyandot-Huron-Richland-Hancock-
908 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HURON...NORTHERN
RICHLAND...SENECA...WYANDOT...CRAWFORD AND HANCOCK COUNTIES...

At 907 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Norwalk to 6 miles
west of Willard to near Chatfield to near Upper Sandusky to near
Arlington. Movement was east at 40 mph.

Wind gusts to 45 mph and small hail will be possible. Locally heavy
rainfall will also lead to ponding of water on area roadways.

Locations that may be impacted include... Mansfield, Findlay,
Tiffin, Norwalk, Fostoria, Bucyrus, Upper Sandusky, Bluffton,
Galion, Shelby, Willard, Ontario, Crestline, New London, Plymouth,
Forest, Arlington, Green Springs, Milan and Wakeman.

LAT...LON 4099 8388 4117 8342 4125 8342 4125 8284
      4128 8271 4128 8234 4107 8234 4106 8244
      4082 8242 4080 8239 4072 8267 4069 8343
      4071 8349 4082 8351 4082 8388
TIME...MOT...LOC 0107Z 276DEG 35KT 4116 8270 4106 8285 4098 8301 4090
8326 4089 8360 4084 8378

Mullen
Special weather statement, Sep 4, 9:18 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1018 PM EDT MON SEP 4 2017

OHZ014-089-PAZ001-002-050300-
Ashtabula Lakeshore-Ashtabula Inland-Northern Erie-Southern Erie-
1018 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ASHTABULA
AND ERIE COUNTIES...

At 1017 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North East to near Harborcreek to 6
miles west of Girard to near North Kingsville. Movement was east at
35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations that may be impacted include... Erie, Ashtabula, Conneaut,
North East, Girard, North Kingsville, Waterford, Albion, Wattsburg,
Northwest Harborcreek, Harborcreek, Lawrence Park, Wesleyville, Lake
City, Kingsville, Cranesville, Platea, McKean, Edgewood and
Middleboro.

LAT...LON 4227 7976 4200 7976 4185 8032 4185 8082
      4199 8057 4211 8021 4214 8018 4216 8012
      4222 8003 4227 7983
TIME...MOT...LOC 0217Z 258DEG 30KT 4227 7988 4218 8003 4203 8044 4188
8069

Mullen
Local storm report, Sep 4, 9:59 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1059 PM EDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             GALION                  40.73N 82.79W
09/04/2017  M1.00 INCH       CRAWFORD           OH   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

WILLARD
Special weather statement, Sep 4, 10:37 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1137 PM EDT MON SEP 4 2017

OHZ021-022-031>033-038-050430-
Holmes-Summit-Portage-Stark-Mahoning-Wayne-
1137 PM EDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PORTAGE...
MAHONING...STARK...SOUTHERN SUMMIT...WAYNE AND HOLMES COUNTIES...

At 1136 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sebring to Shreve to near Lexington.
Movement was east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations that may be impacted include... Akron, Canton, Youngstown,
Wooster, Salem, Columbiana, Millersburg, Boardman, Massillon,
Barberton, Green, Alliance, Tallmadge, North Canton, Louisville,
Orrville, Campbell, Canfield, Berlin and Rittman.

LAT...LON 4046 8218 4064 8212 4099 8213 4098 8169
      4110 8137 4113 8099 4113 8052 4090 8052
      4090 8082 4093 8083 4093 8089 4090 8090
      4090 8108 4073 8109 4072 8123 4065 8124
      4066 8146 4063 8167 4044 8167
TIME...MOT...LOC 0336Z 253DEG 37KT 4096 8099 4071 8202 4062 8267

Mullen

The radar

The Buffalo radar (KBUF), 147 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
September 4, 11:13 PM EST
Where
Crawford County, Spartansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.830, -79.700

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Crawford

When
September 4, 11:23 PM EST
Where
Crawford County, 0.69 mi N of Black Ash Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.590, -79.920

Thunderstorm winds downed a few trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722862, 722863.